Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 81, NWS Pueblo, CO

June 29, 2006Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 29, 2006, 10:00 PM MDT for Bent County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2006, 10:00 PM MDT (04:00 UTC)
Expired
Jun 29, 2006, 10:52 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Bent County, CO

The radar

The Pueblo radar (KPUX), 117 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:07 PM MDTHAIL 0.7518 S Las Animas, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3666 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 300400
SVRPUB
COC011-300530-
/O.NEW.KPUB.SV.W.0081.060630T0400Z-060630T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
1000 PM MDT THU JUN 29 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...

* UNTIL 1130 PM MDT...

* AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTHWEST OF JOHN MARTIN RESERVOIR...OR
  24 MILES SOUTHEAST OF LA JUNTA...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
  SOUTHWESTERN BENT COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3778 10300 3791 10313 3781 10337 3765 10337
      3770 10316

$$
3 follow-up statements
000 
WWUS55 KPUB 300416
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1015 PM MDT THU JUN 29 2006

COC011-300530-
/O.CON.KPUB.SV.W.0081.000000T0000Z-060630T0530Z/
BENT CO-
1015 PM MDT THU JUN 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR SOUTHWESTERN BENT COUNTY...

AT 1013 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER SOUTH CENTRAL BENT COUNTY...OR 22 MILES 
SOUTH OF LAS ANIMAS...MOVING SOUTHWEST AT 10 MPH.

AT 1007 THE PUBLIC SAW 3/4 INCH HAIL 18 MILES SOUTH OF LAS ANIMAS.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3777 10301 3785 10318 3774 10337 3765 10337
      3766 10313

$$
000 
WWUS55 KPUB 300428
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1028 PM MDT THU JUN 29 2006

COC011-300530-
/O.CON.KPUB.SV.W.0081.000000T0000Z-060630T0530Z/
BENT CO-
1028 PM MDT THU JUN 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR SOUTHWESTERN BENT COUNTY...

AT 1026 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS CENTERED 24 MILES SOUTH OF LAS ANIMAS...MOVING 
SOUTH-SOUTHWEST AT 10 MPH.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3777 10305 3782 10322 3771 10337 3764 10336
      3765 10313

$$
000 
WWUS55 KPUB 300452
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1052 PM MDT THU JUN 29 2006

COC011-300502-
/O.CAN.KPUB.SV.W.0081.000000T0000Z-060630T0530Z/
BENT CO-
1052 PM MDT THU JUN 29 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHWESTERN BENT COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

LAT...LON 3777 10305 3782 10322 3771 10337 3764 10336
      3765 10313

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:43 PM MDT, 8 hours 17 minutes earlier.

Area forecast discussion, Jun 29, 1:43 PM MDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
143 PM MDT THU JUN 29 2006

.SHORT TERM...
(TONIGHT AND FRIDAY)

QUITE A BIT LESS CONVECTION SO FAR TODAY...THANKS IN PART TO LACK OF
ANY STRONG SHORTWAVES MOVING THROUGH THE FLOW. ISOLATED
THUNDERSTORMS ARE JUST STARTING TO DEVELOP ACROSS THE MOUNTAINS
AROUND 19Z.  SATELLITE SHOWS CU DEVELOPING ALONG THE CONVERGENCE
BOUNDARY EXTENDING FROM 30 MILES SOUTHEAST OF KLAA...TO NEAR
KIM...THOUGH SO FAR CLOUDS LOOK FAIRLY SHALLOW IN VIS IMAGES...AND
DEW POINTS ACROSS BACA COUNTY ARE RUNNING A BIT LOWER THAN NAM-WRF
HAD INDICATED.  FOR TONIGHT...CONVECTION SHOULD DIMINISH QUICKLY
AFTER SUNSET WITH LACK OF ANY STRONG FORCING ALOFT. KEPT HIGHEST
POPS OVER THE MOUNTAINS AND ALONG THE SOUTHERN TIER IN THE VICINITY
OF THE BOUNDARY.

RIDGE OF HIGH PRESSURE REMAINS OVER THE AREA FOR TOMORROW WITH FLOW
ALOFT BECOMING MORE WESTERLY ADVECTING WARMER TEMPS INTO THE
REGION.  THIS WILL BRING A RETURN OF MID TO UPPER 90S ACROSS THE SE
PLAINS...WITH 70S AND 80S FOR THE MTS/HIGH VALLEYS.  MAIN PV LOBE
ACROSS NV APPEARS TO STAY JUST WEST OF THE AREA ON FRIDAY AS IT
SLOWLY TRANSLATES EASTWARD...SO ONCE AGAIN APPEARS THERE WILL BE
LITTLE SYNOPTIC FORCING TO ENHANCE TSTORM COVERAGE.  THOUGH WITH
AFTN HEATING...ENOUGH MOISTURE WILL REMAIN FOR ISOLATE AFTERNOON
THUNDERSTORMS OVER THE MOUNTAINS.  LITTLE CHANGES NEEDED TO GRIDS.
MAIN CHANGE WAS TO TWEAK DOWN DEW POINT GRIDS.  -KT

.LONG TERM...
SATURDAY THROUGH THURSDAY

MAIN CONCERN IS ON COLD FRONTAL PASSAGE FOR SATURDAY

SATURDAY: LOTS TO THINK ABOUT ON THIS DAY WITH WRF MODEL FORECASTING
A COLD FRONT PASSAGE ACROSS PALMER DIVIDE 12-15Z THEN PUSHING SOUTH
THROUGH THE AFTERNOON. THIS WILL HAVE AN IMPACT ON TEMPERATURES FOR
SURE AND PRECIPITATION POSSIBILITIES. CONSIDERING THE PIKES PEAK
HILL CLIMB ON SATURDAY THIS PUTS EVEN MORE EMPHASIS ON THIS FORECAST
PERIOD. FOLLOWED THE WRF TIMING FOR FRONTAL PASSAGE. INCREASED WINDS
AND LOWERED THE TEMPS OVER EASTERN PLAINS AND EAST SLOPES THROUGH
THE DAY. LOOKS LIKE THE COOL SURGE WILL AFFECT EASTERN SLOPES AND
PLAINS SO LEFT THINGS ALONE OVER THE WEST. POP AND WEATHER GRIDS
SHOWING CHANCE -TSRA WITH HIGHER POPS OVER PIKES PEAK REGION AND
HIGHER TERRAIN. THIS LOOKED REASONABLE. AS THE BOUNDARY PUSHES SOUTH
WRF DEVELOPS EASTERLY COMPONENT THROUGH 700 MB AND COOLS 700 MB
TEMPS BY 8 DEGREES C FOR THE 18-00Z PERIOD. ANYWAY HELD ONTO CHANCE
POPS FOR NOW BUT COOLED TEMPS AND UPPED WINDS.

SUN-THU...RIDGE OVER SOUTHWEST U.S. CONTINUES TO OSCILLATE SPREADING
EAST TO DRY US OUT THEN GETS PUSHED BACK BY THE WAVES RIPPLING ALONG
THE FLOW TO OUR NORTH. GFS TRYING TO DEVELOP SOME SORT OF MCS ALONG
ANOTHER BOUNDARY FOR TUESDAY. NOT A LOT OF CONFIDENCE WITH THIS
SCENARIO SO LEFT WARM TEMPS AND LOW POPS FOR SUNDAY AND MONDAY.
MODELS SUGGESTING ANOTHER BOUNDARY FOR MID WEEK. STILL ALOT OF
TIMING UNCERTAINTIES SO HELD ON TO EXISTING GRIDS. DID SOME MINOR
TWEAKING TO DEWPOINTS AND WINDS ON TUESDAY AND WEDNESDAY. -WF

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

31/21
Hazardous weather outlook, Jun 29, 6:35 AM MDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
635 AM MDT THU JUN 29 2006

COZ058>089-093>099-301245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
635 AM MDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGH
TERRAIN AND ADJACENT PLAINS THIS AFTERNOON...CONTINUING THROUGH
THIS EVENING. THREATS FROM STORMS TODAY INCLUDE GUSTY WINDS TO
AROUND 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS FROM ANY STORM THAT DEVELOPS WILL BE CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO AROUND 40 MPH. SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 29, 7:41 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
741 PM MDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             6 NE PRITCHETT          37.43N 102.78W
06/29/2006  M1.00 INCH       BACA               CO   PUBLIC

0709 PM     HAIL             6 NE LAMAR              38.14N 102.54W
06/29/2006  M0.88 INCH       PROWERS            CO   PUBLIC

0730 PM     HAIL             6 N LAMAR               38.17N 102.62W
06/29/2006  M1.00 INCH       PROWERS            CO   TRAINED SPOTTER

&&

MN
Local storm report, Jun 29, 8:26 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
826 PM MDT THU JUN 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             12 SW PRITCHETT         37.25N 103.01W
06/29/2006  M1.00 INCH       BACA               CO   PUBLIC

0815 PM     HAIL             5 W LAMAR               38.08N 102.71W
06/29/2006  M1.00 INCH       PROWERS            CO   PUBLIC

0820 PM     HAIL             3 SE MCCLAVE            38.10N 102.81W
06/29/2006  M0.88 INCH       BENT               CO   TRAINED SPOTTER

&&

MN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:21 PM MDTSevere Thunderstorm WarningPUBBaca84 min
Jun 29, 6:38 PM MDTSevere Thunderstorm WarningPUBProwers97 min
Jun 29, 7:46 PM MDTSevere Thunderstorm WarningPUBBaca45 min
Jun 29, 7:59 PM MDTSevere Thunderstorm WarningPUBBent2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.